Alert archive / Kansas / Special Weather Statements in 2009
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 9, 2009, 5:59 PM CDT for Comanche County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2009, 5:59 PM CDT (22:59 UTC)
- Expired
- Aug 9, 2009, 6:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -445 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KDDC 092259 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 559 PM CDT SUN AUG 9 2009 KSZ089-092345- COMANCHE- 559 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE COUNTY... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF WILMORE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3738 9901 3722 9900 3722 9915 3738 9918 TIME...MOT...LOC 2259Z 250DEG 10KT 3731 9909 $$ RUSSELL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:39 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 9, 3:39 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT SUN AUG 9 2009 .DISCUSSION... DAYS 1-2... A SHORTWAVE TROUGH WAS PASSING ACROSS THE NORTHERN AND CENTRAL PLAINS TODAY. A FEW THUNDERSTORMS WERE DEVELOPING JUST EAST OF DODGE CITY THIS AFTERNOON ALONG THE TRAILING COLD FRONT. THE MODELS DEVELOP AN MCS IN THE RIGHT REAR QUAD OF A JETLET TONIGHT AS THE LOW LEVEL JET STRENGTHENS ACROSS THE PANHANDLES INTO SOUTHWEST KANSAS. THE BEST CHANCE OF PRECIP SHOULD BE NORTH OF DDC. THE OUTFLOW BOUNDARY/COLD FRONT SHOULD BE NEAR OR SOUTH OF DDC BY MONDAY AFTERNOON. FAIRLY COLD UPPER LEVEL TEMPS ALONG WITH MOISTURE CONVERGENCE ALONG THE FRONT IN THE RIGHT REAR QUAD OF ANOTHER JETLET SHOULD ALLOW FOR MORE THUNDERSTORMS, ESPECIALLY IN THE AFTERNOON AND EVENING. THIS ACTIVITY WILL PROBABLY LINGER INTO MONDAY NIGHT, ESPECIALLY EAST OF DDC. THE OUTFLOW BOUNDARY/ RONT IS ADVERTISED TO PUSH INTO OKLAHOMA BY TUESDAY. LIGHT UPSLOPE FLOW IN OUR WESTERN COUNTIES AND INTO EASTERN CO MAY ALLOW FOR SOME STORM DEVELOPMENT IN OUR FAR WEST BY TUESDAY EVENING. THE WARMEST TEMPS WILL BE IN OUR SOUTHERN COUNTIES MONDAY WITH SOME PLACES REACHING NEAR 100F. EASTERLY UPSLOPE FLOW FURTHER NORTH AND SOME CLOUD COVER OUGHT TO KEEP TEMPS COOLER THERE. A FAIRLY UNIFORM AIRMASS WILL ARRIVE BY TUESDAY LEADING TO HIGHS IN NEAR 90 MOST PLACES. DAYS 3-7... INHERITED FORECAST IS IN PRETTY GOOD SHAPE FOR THE PERIOD TUESDAY NIGHT THROUGH THE EARLY PART OF NEXT WEEKEND. AM GENERALLY FOLLOWING THE ECMWF, CANADIAN AND 06Z GFS DETERMINISTIC SOLUTIONS FOR THIS FORECAST. THE 12Z GFS WAS LARGELY DISCOUNTED AS IT WAS SHOWING A TOTALLY DIFFERENT PATTERN FOR THE END OF THE WEEK VERSUS ITS PREVIOUS RUN AND THE ECMWF/CANADIAN. THE 12Z GFS TOTALLY LOSES THE PACIFIC NORTHWEST/NORTHERN ROCKIES AND PLAINS DEEP TROUGH SCENARIO. AM LEERY OF SUCH A RADICAL DEVIATION FROM APPEARED TO BE AN OTHERWISE RATHER CONSISTENT MID-UPPER HEIGHT/KINEMATIC PATTERN FROM THE OTHER GLOBAL SPECTRAL MODEL SOLUTIONS. IN THE DAILIES...WILL SEE A GRADUAL WARM-UP FROM WEDNESDAY TO SATURDAY. THE ONLY CHANGE OF NOTE WAS TO INCREASE OVERNIGHT LOWS AT THE END OF THE WEEK TO NEAR 70/LOWER 70S GIVEN THE LIKELIHOOD OF INCREASED NOCTURNAL SOUTHERLY WINDS AS A DEEP LEE TROUGH DEVELOPS IN ADVANCE OF ANOTHER DECENT UPPER LEVEL TROUGH. AM GOING WITH 15 TO 20 POPS ACROSS MAINLY WESTERN 6 DDC FA COUNTIES EACH EVENING TUESDAY-THURSDAY AS THERE SHOULD BE THE TYPICAL EASTERN COLORADO SHOWER/THUNDERSTORM DEVELOPMENT ON SOUTH-SOUTHEASTERLY LOW LEVEL FLOW AND MEDIOCRE WEST-NORTHWEST OR NORTHWEST FLOW IN THE MID AND UPPER LEVELS. THE ECMWF SUGGESTS A WEAK UPPER LEVEL JET STREAK ROUNDING THE CENTER OF THE MID LEVEL RIDGE WHICH MAY ENHANCE CONVECTIVE DEVELOPMENT WEDNESDAY AND/OR THURSDAY LATE AFTERNOON/EVENING ACROSS HIGH PLAINS. THE BIG TROUGH THEN BEGINS TO SHOW UP BY FRIDAY WITH SOUTHWESTERLY FLOW ALOFT DEVELOPING SOUTHWARD DOWN THE ROCKIES IN ADVANCE. THIS WOULD ACTUALLY ARGUE FOR A HOTTER/DRIER COUPLE OF DAYS FRIDAY/SATURDAY DEPENDING ON HOW FAST AND DEEP THE SYSTEM DEVELOPS WELL TO THE NORTHWEST. WILL NOT BE CARRYING ANY POPS YET IN THE DAY 5-7 PERIOD...HOWEVER A FRONT SHOULD WORK ITS WAY SOUTH AS THIS TROUGH SHIFTS EAST...WHICH WOULD INCREASE CHANCES FOR PCPN AT THE END OF THIS FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 94 63 91 / 30 40 50 10 GCK 67 90 62 90 / 40 30 30 10 EHA 64 90 61 90 / 30 30 20 20 LBL 66 93 63 91 / 20 30 30 10 HYS 68 91 63 90 / 40 40 40 10 P28 76 100 67 91 / 50 40 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/25
Hazardous weather outlook, Aug 9, 4:43 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 443 AM CDT SUN AUG 9 2009 KSZ030-031-043>046-061>066-074>081-084>090-100945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 443 AM CDT SUN AUG 9 2009 /343 AM MDT SUN AUG 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON THEN BECOME STATIONARY TONIGHT THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY AFTERNOON, AND A FEW MAY CONTAIN STRONG WIND GUSTS. THE GREATEST CONCENTRATION OF STORMS MAY BE WITHIN 50 MILES OF A LINE FROM HAYS TO LIBERAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY NORTH OF A SYRACUSE TO ST. JOHN LINE TONIGHT, THEN CONTINUE OVER MUCH OF SOUTHWEST KANSAS MONDAY. STRONG WIND GUSTS AND SMALL HAIL MAY ACCOMPANY THE MORE INTENSE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC EKB
In the hours before
Special weather statement, Aug 9, 4:04 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 404 PM CDT SUN AUG 9 2009 KSZ080-089-092145- COMANCHE-KIOWA- 404 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE AND SOUTHERN KIOWA COUNTIES... AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF COLDWATER...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3742 9915 3727 9917 3729 9942 3741 9941 TIME...MOT...LOC 2104Z 285DEG 12KT 3736 9936 RUSSELL
Local storm report, Aug 9, 4:26 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 15 SSW GREENSBURG 37.40N 99.40W
08/09/2009 E0.88 INCH KIOWA KS PUBLIC
&&
UMSCHEIDSpecial weather statement, Aug 9, 4:50 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 450 PM CDT SUN AUG 9 2009 KSZ081-092230- PRATT- 450 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRATT COUNTY... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CULLISON...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3782 9874 3766 9867 3755 9900 3771 9900 TIME...MOT...LOC 2150Z 240DEG 17KT 3765 9893 RUSSELL
Local storm report, Aug 9, 5:00 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST 4 W PRATT 37.65N 98.81W
08/09/2009 E60 MPH PRATT KS STORM CHASER
&&
MSCOTTSpecial weather statement, Aug 9, 5:59 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 559 PM CDT SUN AUG 9 2009 KSZ089-092345- COMANCHE- 559 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE COUNTY... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF WILMORE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3738 9901 3722 9900 3722 9915 3738 9918 TIME...MOT...LOC 2259Z 250DEG 10KT 3731 9909 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:04 PM CDT | Special Weather Statement | DDC | Comanche | 41 min |
| Aug 9, 4:50 PM CDT | Special Weather Statement | DDC | Pratt | 40 min |
| Aug 9, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 24 min |
Nearby
Special Weather Statements in Kansas, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.